Tapering antidepressants --> flaring? (a little rant)

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

emory
Regular Member


Date Joined Aug 2008
Total Posts : 327
   Posted 4/10/2009 8:30 AM (GMT -6)   
Has anyone on here ever noticed a connection between tapering off of antidepressants and starting to flare? Last spring, I tapered off of Effexor, and within a month was in the flare that led to my diagnosis. I started back on Effexor in July, and in September added Remeron to help with sleep/nausea. I started tapering the Remeron in February, finished in mid-March, and in the last week of the taper I started to get gas, mucous, and bleeding.

Meanwhile, I had tapered off of hydrocortisone suppositories in January, and had cut back my Canasa as well to every second or third night. Right away, I went back to hydrocortisone am and Canasa pm.

Flare symptoms seem to be coming under control, but now I seem to be slipping back into horrible anxiety and insomnia, plus nausea. Weirdly enough, Canasa seems to contribute to this -- but I can't stop taking it, obviously, right now! I know it could also be rebound effects from tapering off the Remeron, which did work very well for me.

I don't want to go back to where I was last summer. It was absolutely miserable! I feel like I'm in a vicious cycle that I don't even understand.

Thanks for reading...
emory
41, female
Dx ulcerative proctitis, 3-5 cm, June 2008. Still flaring? Not sure.
Canasa 1000 mg suppositories (tapering) and 1 tsp smooth texture Metamucil nightly
25 mg hydrocortisone suppositories (tapering) and 1 Garden of Life Primal Defense Ultra in a.m.
Effexor 37.5, Remeron 30 mg (off as of 3/20/09), and Trazodone 75 mg for sleep/anxiety (clonazepam as needed)
2.5 mg methimazole for thyroid
Had some success with acupuncture
Osteopenia and other assorted ailments


basa0806
Veteran Member


Date Joined Feb 2005
Total Posts : 2103
   Posted 4/10/2009 3:39 PM (GMT -6)   
Effexor is a hard drug to come off of even in healthy people so Remeron probably won't be easy either. I've never had this problem but I'd assume that stopping the drugs put a lot of stress on your system and its wigging out.
Yucky situation! I hope things look up! :)
Sam(antha)
20 year old medical technology/biology student
Remission since January/April 2006
4 400mg Asacol 2x daily, 10mg Elavil, 75mg Effexor XR for GAD, ortho lo

"Life is what happens when you are busy making other plans"
John Lennon


subdued
Veteran Member


Date Joined Dec 2008
Total Posts : 3231
   Posted 4/10/2009 4:50 PM (GMT -6)   
I tried tapering my Lexapro dosage, because my doctor said he was thinking of getting me off the medicine. All the depression and anxiety that I used to have started coming back. So I went back to my normal dosage.

There was no affect on my digestive system. However, stress doesn't usually affect my Colitis.
Joy - 47 yrs and counting
Colitis Dec 06 (also have IBS)
Currently in remission
Don't expect your doctor to cure your health problems. Your health is your responsibility.

Lexapro (for stress), Probiotics and Vitamins (a whole bunch of them)
Avoid HFCS, foods high in fructose, artificial sweeteners
When flaring: eat anti-inflammatory foods, avoid pro-inflammatory foods
Previous treatments: Fecal transplantation (worked), Prednisone (stopped working), Colazal (stopped working), Asacol (stopped working)


emory
Regular Member


Date Joined Aug 2008
Total Posts : 327
   Posted 4/10/2009 5:23 PM (GMT -6)   
Thanks for your replies, Sam and Joy --

I agree, I think my system is under a lot of stress, and given the amount of serotonin in the gut, it would make sense to me that stopping a drug that influences serotonin could mes up the gut. It's just so weird how I was doing okay for a couple of weeks (except for a couple of days of blood/mucous), then like a flip was switched: anxiety, tons of BMs a day (10 in the last 24 hours!), no sleep, no appetite.

I think it's back on the Remeron for a while. I just hope it works...
41, female
Dx ulcerative proctitis, 3-5 cm, June 2008. Still flaring? Not sure.
Canasa 1000 mg suppositories (tapering) and 1 tsp smooth texture Metamucil nightly
25 mg hydrocortisone suppositories (tapering) and 1 Garden of Life Primal Defense Ultra in a.m.
Effexor 37.5, Remeron 30 mg (off as of 3/20/09), and Trazodone 75 mg for sleep/anxiety (clonazepam as needed)
2.5 mg methimazole for thyroid
Had some success with acupuncture
Osteopenia and other assorted ailments

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, September 20, 2018 5:41 AM (GMT -6)
There are a total of 3,005,014 posts in 329,189 threads.
View Active Threads


Who's Online
This forum has 161758 registered members. Please welcome our newest member, VacuumCleaner.
235 Guest(s), 3 Registered Member(s) are currently online.  Details
alltheway, Tudpock18, Pratoman